Hail, Silver Bow
- When
- August 6, 1:05 PM MST to 1:10 PM MST
- Where
- Silver Bow County, 11.8 mi NW of Maiden Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -112.940
Quarter sized hail reported.
A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported in the city of Butte with this event as up to an inch of precipitation occurred in 30 to 45 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported in the city of Butte with this event as up to an inch of precipitation occurred in 30 to 45 minutes. Hail up to the size of baseballs and strong winds nearing 70 mph were also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 9:57 AM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 1057 AM MDT THU AUG 6 2009 ...SEVERE WEATHER AND HEAVY RAIN POSSIBLE WITH STORMS THIS AFTERNOON...FOLLOWED BY MORE HEAVY RAIN TONIGHT INTO FRIDAY. .DISCUSSION...FORECASTS HAVE BEEN UPDATED TO REFLECT RELATIVELY HIGH POTENTIAL FOR STRONG THUNDERSTORMS IN LEMHI COUNTY AND FROM THE SAPPHIRE MOUNTAINS EASTWARD TO BUTTE THIS AFTERNOON AND EARLY EVENING. THIS AREA WILL RECEIVE THE MOST DAYTIME HEATING AND HAS A VERY FAVORABLE WIND ENVIRONMENT FOR POSSIBLE SUPERCELL THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...AND VERY HEAVY RAIN. DUE TO THE VULNERABILITY OF FLASH FLOODS AND DEBRIS FLOWS IN PORTIONS OF LEMHI COUNTY BECAUSE OF STEEP ROCKY TERRAIN...A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH EARLY EVENING. FURTHER TO THE NORTH ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA...LOTS OF CLOUDS AND SHOWERS ARE KEEPING THE SURFACE RELATIVELY COOL. THIS COOLER AIR WILL REDUCE THE OVERALL INSTABILITY SOMEWHAT AND SHOULD KEEP MOST OF THE THUNDERSTORM ACTIVITY BELOW THE SEVERE LEVEL. HOWEVER...AND A BIG HOWEVER...THE TRAINING OF SHOWERS AND STORMS ACROSS THE CLEARWATERS AND BITTERROOTS MAY SUPPORT AREAS OF QUITE HEAVY RAIN LATER TODAY. PLEASE STAY TUNED TO THE LATEST FORECAST INFORMATION SINCE THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH SEVERE WEATHER AND HEAVY RAIN. AFTER ALL THESE SHORT TERM CONCERNS COMES THE BIG AND VERY MOIST LOW PRESSURE SYSTEM WILL POTENTIALLY VERY HEAVY RAIN SOME AREAS. MORE DETAILS COMING IN THE AFTERNOON DISCUSSION ABOUT AREAS THAT SHOULD SEE THE HEAVIEST RAIN. && .AVIATION...A VERY MOIST AND UNSTABLE SOUTHERLY FLOW WILL LEAD TO MORE AND MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN MONTANA. AS THE LOWER ATMOSPHERE FURTHER MOISTENS AND SATURATES...NUMEROUS MOUNTAIN OBSCURATIONS WILL DEVELOP. ALSO...THERE IS A SIGNIFICANT POTENTIAL OF SOME STRONG TO SEVERE STORMS ACROSS PORTIONS OF LEMHI COUNTY INTO SOUTHWEST MONTANA INTO THIS EARLY EVENING AFFECTING KSMN AND KBTM. && .PREV DISCUSSION... /ISSUED 319 AM MDT THU AUG 6 2009/ ..STRONG STORMS POSSIBLE TODAY FOLLOWED BY A POTENTIAL HEAVY RAIN EVENT FRIDAY AND SATURDAY... DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE CONTINUED OVER NIGHT ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS HAS HELPED TO MOISTEN THE ATMOSPHERE. WITH MORE MOISTURE MOVING INTO THE REGION IN THE SOUTHWEST FLOW TODAY...ALONG WITH THE ATMOSPHERE GETTING VERY UNSTABLE THIS AFTERNOON INTO EVENING...THERE IS A THREAT OF STRONG STORMS ACROSS THE AREA. SOME STORMS COULD BECOME SEVERE OVER WESTERN MONTANA. AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH WESTERN MONTANA AND NORTH CENTRAL IDAHO TONIGHT AND WILL REMAIN IN THE AREA THROUGH SATURDAY. ABUNDANT MOISTURE WILL BE PULLED INTO THE REGION AND INTERACT WITH THE UPPER LEVEL LOW TO PRODUCE WIDESPREAD WETTING RAINS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. BY THE END OF THE EVENT SATURDAY AFTERNOON...MOST VALLEY LOCATIONS CAN EXPECT UP TO AN INCH OF PRECIPITATION WITH THE HIGHER TERRAIN IN GLACIER NATIONAL PARK AND THE CLEARWATER MOUNTAINS IN IDAHO RECEIVING TWO TO FOUR INCHES OF RAIN. PRECIPITATION AMOUNTS GREATER THAN FOUR INCHES IS NOT OUT OF THE QUESTION LOCALLY OVER THE HIGHER TERRAIN...BUT DUE TO FORECAST MODEL DIFFERENCES IN PLACEMENT...THESE AREAS ARE DIFFICULT TO IDENTIFY AT THIS TIME. IN ADDITION TO THE HEAVY RAIN FALL...TEMPERATURES WILL DROP SIGNIFICANTLY COMPARED TO EARLIER THIS WEEK...RANGING ANYWHERE FROM 20 TO 30 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. SUNDAY THROUGH MONDAY...THE LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PUSH EAST OUT OF THE REGION LATE SATURDAY AND SUNDAY. A SHORTWAVE RIDGE OF HIGH PRESSURE WILL BUILD IN ITS WAKE...GRADUALLY BRINGING A DRYING AND WARMING TREND FOR EARLY NEXT WEEK. TUESDAY THROUGH FRIDAY...UNCERTAINTY CONTINUES FOR NEXT WEEK. THE OPERATIONAL GFS SENDS AN OPEN WAVE ACROSS SOUTHERN CANADA DRAGGING A COLD FRONT THROUGH THE NORTHERN ROCKIES MONDAY NIGHT. THE ECMWF CLOSES OFF THE LOW AND DIGS IT OFF THE PACIFIC COAST AND HELPS BUILD A WEAK RIDGE INTO THE REGION KEEPING THE FORECAST WARM AND DRY. SINCE THIS IS THE FIRST HINT OF A COOL DOWN FROM THE GFS AND THE GFS AND CANADIAN ENSEMBLES SUGGEST THE SLOWER PROGRESSION OF THE LOW SIMILAR TO THE ECMWF...DECIDED TO NOT GIVE THE GFS MUCH WEIGHT IN THE FORECAST. SMALL CHANCES OF SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEK AS A LITTLE MOISTURE WORKS ITS WAY INTO THE RIDGE THAT BUILDS OVER THE GREAT BASIN. AVIATION...A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY AND TONIGHT. THERE IS A THREAT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THIS PERIOD. SOME THUNDERSTORMS COULD BECOME SEVERE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....KOLATA AVIATION...BAUCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1020 AM MDT THU AUG 6 2009 IDZ005>008-MTZ001>005-043-070400- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ006-007-070400- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1020 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING. IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
&&
FELSCHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NW SALMON 45.23N 113.97W
08/06/2009 M1.50 INCH LEMHI ID TRAINED SPOTTER
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
&&
FELSCHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NW SALMON 45.23N 113.97W
08/06/2009 M1.50 INCH LEMHI ID TRAINED SPOTTER
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
1251 PM HAIL 5 N SALMON 45.25N 113.89W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
&&
FELSCHThe Missoula radar (KMSX), 159 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
8 hail, 2 flash flood, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Quarter sized hail reported.
Heavy rain caused several Forest Service roads to be flooded.
A trained spotter reported hail increasing in size. The windows of the home were damaged. The large hail caused tree branches to be stripped.
The Elk Park Department of Transportation weather station measured a thunderstorm wind gust up to 69 mph.
A trained spotter reported that the hail caused damage to the windows of his home as well as three vehicles. Tree branches were stripped from the large hail.
A member of the public reported 2.5 inch hail to the Silver Bow County Sheriff.
Extensive hail damage to homes, roofs, and vehicles reported on Green Acres and Continental Drive near Butte. Hail size ranged between 1.75 and two inches in diameter. In addition, wind gusts were estimated up to 70 mph, which caused some tree branches to break.
Flooding was reported on both Elm and Silverbow Street. A few homes on Silverbow had flooding in their basements. The Butte Plaza Mall parking lot was flooded, and strong winds caused water to flow into the doorways and walkways of the mall.
The Public Works Department reported .75 inch hail and estimated one inch of rain in about 30 minutes in Butte. Water was flowing down the streets.
Seven thenths of an inch of rain fell in 24 minutes at Bert Mooney Airport.
Extensive tree damage was caused by strong thunderstorm winds. The winds were estimated to be between 55 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192644, 192645, 192642, 192646, 192657, 192647, 192652, 192651, 192653, 192643, 192655, 192656, 192654, 192658.